Virginia, 2016

Hail and Damaging Winds in Virginia, May 2, 2016

May 2, 2016 · NWS LWX · 29 events in 5 counties and zones

A cold front moved through the Mid-Atlantic region and showers and thunderstorms developed ahead and along the frontal boundary. Many thunderstorms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved through the Mid-Atlantic region and showers and thunderstorms developed ahead and along the frontal boundary. Many thunderstorms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 2:17 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 2, 2:17 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT MON MAY 2 2016

.SYNOPSIS...A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TONIGHT.
HIGH PRESSURE WILL BRIEFLY RETURN FOR WEDNESDAY. A LARGE AREA OF
UPPER LEVEL LOW PRESSURE IS EXPECTED TO IMPACT THE AREA THURSDAY
AND FRIDAY BEFORE HIGH PRESSURE RETURNS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...RISK FOR THUNDERSTORMS MAINLY
FAR SOUTHERN AREAS WHERE STORMS OVER RNK AREA WILL TRACK ENE INTO
NELSON...AUGUSTA AND ALBERMALE COUNTIES. ENVIRONMENT IS ACTUALLY
LESS FVRBL FOR SEVERE WX THAN YESTERDAY. RECENT ACARS DATA FROM
IAD AND BWI SHOW A 4C DEGREE RISE AT 500 MB SINCE 12Z AND CINH
VALUES RANGING FROM 55 J/KG IN NRN VA TO OVER 200 J/KG IN NORTHEAST
MD. ENVIRONMENT IS MORE UNSTABLE IN THE CHARLOTTESVILLE AREA WHERE
CLOUD STREETS ARE EVIDENT BUT ALOFT TEMPS HAVE WARMED UP
CONSIDERABLY MAKING LARGE HAIL LESS LIKELY. GUSTY WINDS WILL BE
THE MAIN THREAT.

TONIGHT...SHORTWAVE-TROUGH OVER MISSOURI WILL TRACK EWD WITH
MULTIPLE SFC WAVES MOVING ACROSS THE AREA ALONG SLOW MOVING CDFNT.
RAIN/SHOWERS AND MAINLY ELEVATED THUNDERSTORMS WILL SPREAD OVER
THE AREA THIS EVENING AND CONTINUE THROUGHT THE NIGHT INTO TUE
MORNING BEFORE MOVING OFFSHORE TUE AFTERNOON. RAINFALL TOTALS WILL
RANGE FROM HALF INCH ACROSS THE PA BORDER TO OVER AN INCH SOUTH OF
I-66 AND U.S. ROUTE 50.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...SFC RIDGING
BUILDS IN TUE NIGHT AND EARLY WED WITH A LULL IN PRECIP. A DEEP
UPPER LEVEL LOW FORMS OVER MICHIGAN AND DROPS SLOWLY SWD TOWARD
THE OH VALLEY. SHOWERS MOVE IN AGAIN WED NIGHT IN AREA OF STRONG
UPPER LEVEL DIVERGENCE AND STRONG ASCENT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...A SLOW MOVING UPPER LEVEL
DISTURBANCE OVER THE EASTERN OHIO VALLEY WILL SLOWLY PIVOT EAST
INTO THE MID ATLANTIC REGION AND THE CAROLINAS THURSDAY AND
THURSDAY NIGHT. RAIN SHOWERS AND PERHAPS A RUMBLE OF THUNDER OR
TWO ARE ANTICIPATED WITH THIS BROAD COLD CORE LOW. TEMPERATURES
WILL BE 7 TO 10 DEGREES BELOW AVERAGE.

THE CHANCE FOR RAIN SHOWERS WILL LINGER FRIDAY...AND SO WILL THE
BELOW NORMAL TEMPERATURES. AS THE LOW MOVES OUT TO SEA FRIDAY NIGHT
AND SATURDAY...THE RAIN CHANCES WILL DECREASE FROM WEST TO EAST.
TEMPERATURES WILL REMAIN COOLER THAN NORMAL.

A WEAK RIDGE OF HIGH PRESSURE WILL DRY OUT CONDITIONS SATURDAY
NIGHT...BRIEFLY...BEFORE THE NEXT COLD FRONT FROM THE NORTH SAGS
INTO THE REGION AND BRINGS THE NEXT CHANCE OF RAIN SHOWERS
SUNDAY AND SUNDAY NIGHT. TEMPERATURES WON'T BE AS CHILLY SUNDAY.

THE FRONT COULD WORK ITS WAY NORTH AS A WARM FRONT ON MONDAY. THIS
WILL BRING BACK THREAT FOR SHOWERS OR A THUNDERSTORM. TEMPERATURES
WILL BE CLOSER TO NORMAL...IF NOT SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

RAIN TONIGHT WITH CIGS DROPPING BACK TO IFR AND EVEN LIFR.
T-STORMS POSSIBLE MAINLY AT CHO. RAIN CONTINUES INTO TUE MORNING
BEFORE EXITING IN THE AFTERNOON.

IFR CONDITIONS WITH RAIN SHOWERS THURSDAY INTO THURSDAY NIGHT.
WINDS NORTHWEST 5 TO 10 KNOTS THURSDAY AND THURSDAY NIGHT.

&&

.MARINE...MAINLY LIGHT AND VARIABLE WINDS THROUGH TONIGHT AS AREA
REMAINS NEAR THE CENTER OF A LOW BUT HIGHER WINDS CAN BE EXPECTED
NEAR THUNDERSTORMS.

NO MARINE HAZARDS EXPECTED THURSDAY AND THURSDAY NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, May 2, 1:27 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT MON MAY 2 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
227 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM NORTHERN
VIRGINIA SOUTH TO FREDERICKSBURG. ISOLATED SEVERE THUNDERSTORMS
WITH DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030930-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
227 PM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT FOR
THE SHENANDOAH VALLEY SOUTH TO THE CHARLOTTESVILLE AREA. ISOLATED
SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND MARGINALLY
SEVERE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 158 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

24 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Nelson

When
May 2, 4:13 PM EST
Where
Nelson County, Adial
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
37.850, -78.820

Posted by Blue Ridge Life Magazine.

Hail, Nelson

When
May 2, 4:15 PM EST
Where
Nelson County, Lovingston
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.770, -78.880

Reported by WCAV-ch 19 Charlottesville.

Hail, Nelson

When
May 2, 4:20 PM EST
Where
Nelson County, 0.88 mi NE of Adial
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.860, -78.810

Hail, Albemarle

When
May 2, 4:28 PM EST
Where
Albemarle County, Heards
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -78.750

Numerous stones of one inch reported.

Hail, Prince William

When
May 2, 5:08 PM EST
Where
Prince William County, Limstrong
Measured
1.5 in hail
Reported by
Public
Coordinates
38.720, -77.470

Hail, Prince William

When
May 2, 5:14 PM EST
Where
Prince William County, 1.28 mi ENE of Canova
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -77.410

Dime to quarter size reported.

Hail, Fairfax

When
May 2, 5:15 PM EST
Where
Fairfax County, 0.54 mi W of Clifton
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
38.780, -77.390

Posted by Capital Weather Gang.

Hail, Prince William

When
May 2, 5:18 PM EST
Where
Prince William County, 1.28 mi ENE of Canova
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.690, -77.410

Thunderstorm Wind, Prince William

When
May 2, 5:18 PM EST
Where
Prince William County, 0.88 mi SW of Bethel
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.640, -77.330

Multiple trees down on Dale Blvd near Forestdale Ave.

Hail, Fairfax

When
May 2, 5:20 PM EST
Where
Fairfax County, 0.69 mi N of Oakton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.890, -77.300

Hail, Prince William

When
May 2, 5:20 PM EST
Where
Prince William County, 1.08 mi E of Hoadly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.680, -77.350

Hail, Fairfax

When
May 2, 5:22 PM EST
Where
Fairfax County, 0.54 mi E of Buffs Corner
Measured
1.5 in hail
Reported by
Public
Coordinates
38.780, -77.320

Hail, Prince William

When
May 2, 5:22 PM EST
Where
Prince William County, 1.08 mi E of Hoadly
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.680, -77.350

Hail, Fairfax

When
May 2, 5:23 PM EST
Where
Fairfax County, 2.07 mi N of Vale
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -77.350

Hail, Prince William

When
May 2, 5:25 PM EST
Where
Prince William County, 1.28 mi WNW of Occoquan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.690, -77.290

Hail, Prince William

When
May 2, 5:27 PM EST
Where
Prince William County, 1.28 mi WSW of Woodbridge Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -77.340

Hail, Fairfax

When
May 2, 5:29 PM EST
Where
Fairfax County, 0.88 mi SE of Clarks Crossing
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.910, -77.290

Hail, Fairfax

When
May 2, 5:31 PM EST
Where
Fairfax County, 1.28 mi WNW of Fairfax Park
Measured
1 in hail
Reported by
Newspaper
Coordinates
38.780, -77.270

Reported via Capital Weather Gang.

Hail, Fairfax

When
May 2, 5:34 PM EST
Where
Fairfax County, 0.54 mi E of Kenmore
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
38.950, -77.260

Reported by VA-fx-40.

Hail, Prince William

When
May 2, 5:34 PM EST
Where
Prince William County, 1.28 mi WNW of Occoquan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.690, -77.290

Hail, Fairfax

When
May 2, 5:35 PM EST
Where
Fairfax County, 0.69 mi N of Colchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.680, -77.230

Reported by AX117.

Hail, Prince William

When
May 2, 5:35 PM EST
Where
Prince William County, 1.28 mi ESE of Occoquan
Measured
2.25 in hail
Reported by
Public
Coordinates
38.670, -77.250

Hail, Fairfax

When
May 2, 6:27 PM EST
Where
Fairfax County, 0.54 mi E of Vienna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -77.260

Hail, Fairfax

When
May 2, 6:31 PM EST
Where
Fairfax County, 0.88 mi SE of Crowells Corner
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.940, -77.290

Hail, Fairfax

When
May 2, 6:31 PM EST
Where
Fairfax County, 0.54 mi E of Kenmore
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.950, -77.260

Thunderstorm Wind, Arlington

When
May 2, 7:45 PM EST
Where
Arlington County, 1.75 mi WSW of Barcroft
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.890, -77.160

A large tree was reported down in the 6700 block of Little Falls Rd.

Thunderstorm Wind, Arlington

When
May 2, 7:48 PM EST
Where
Arlington County, Barcroft
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.900, -77.130

A tree was reported down at the 4900 block of 26th St. North.

Thunderstorm Wind, Arlington

When
May 2, 7:49 PM EST
Where
Arlington County, 1.08 mi E of Barcroft
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.900, -77.110

A tree was reported down at the 4300 block of Lorcon Lane.

Thunderstorm Wind, Arlington

When
May 2, 7:50 PM EST
Where
Arlington County, 1.28 mi ESE of Barcroft
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.890, -77.110

A large tree was reported down at 19th Rd North and North Utah St.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638460, 638461, 638462, 638463, 638464, 638465, 638466, 638467, 640208, 638468, 638469, 638470, 638471, 638472, 638473, 638474, 638475, 640201, 640202, 640238, 640203, 640204, 640205, 640206, 640207, 640209, 640211, 640212, 640210.